Living Healthier Longer

Calcium/bone loss and THANK YOU for your NEW book

Dear Dr. Ruth,
Thank you for the new book. I’ve been waiting for it to come out. It is encouraging to me. You’re kinda one of my heros and think of you as a mentor.
Question: I have a friend in her early 70s. Her doctor wanted her to take some shot 2x a year because they say she has lost bone density. If she doesn’t do that, they want her to take Fosamax and calcium pills. This diagnosis doesn’t make sense. She walks her dog and she exercises in the morning to a program on TV. She is not overly overweight, vegetarian, and eats whole foods overall. I hate to see her take Fosamax or calcium pills.
She is also suffering with Rosacea. the doctors thought she got too much sun this summer. Again, it doesn’t make sense to me. This is a healthy woman overall. She is active and witty. Just love this woman as a special friend. Do you have insight on any of this? I realize you don’t know her or all her history. but any thoughts would mean the world to me.
Blessings, J.C.
==============
Dear J,C.,
The story you tell me of your friend is one I hear all too often!  I hope your friend does not concede to the fears that doctors and Big Pharma use as inducement. This is an extremely complex subject, and I would strongly suggest that she read the chapter on Osteoporosis in my book, Senior Fitness. There’s far too much to cover in just an email but the main issues are 1) effective exercise, 2) an adequate diet (certainly not just vegetarian but also the “right” vegan diet), and 3) the validity and reliability of bone density testing — which is the cause of so many women, as well as men, being diagnosed with low bone density.
Just walking the dog and doing a tv exercise program is not nearly enough to maintain bone density, much less increase it. That’s one of the reasons I promote running — lifetime running! Calcium pills certainly do not help and may even increase the risk of heart disease by causing calcium deposits in the arteries.
Rosacea is usually improved if not “cured” by a good vegan diet which is anti-inflammatory.
I hope your friend is open to learning more about this and will not be scared into taking these drugs. The side effects can be fatal!
Glad you’re finding Lifelong Running encouraging! And, thanks for writing!
Dr. Ruth (:>)

Sorry, comments are closed for this post.

web pages designed by Audry Wild

Follow

Get every new post on this blog delivered to your Inbox.

Join other followers: